Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Finiteness of stationary configurations of the four-vortex problem


Authors: Marshall Hampton and Richard Moeckel
Journal: Trans. Amer. Math. Soc. 361 (2009), 1317-1332
MSC (2000): Primary 70F10, 70F15, 37N05, 76Bxx
DOI: https://doi.org/10.1090/S0002-9947-08-04685-0
Published electronically: October 16, 2008
MathSciNet review: 2457400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the number of relative equilibria, equilibria, and rigidly translating configurations in the problem of four point vortices is finite. The proof is based on symbolic and exact integer computations which are carried out by computer. We also provide upper bounds for these classes of stationary configurations.


References [Enhancements On Off] (What's this?)

  • 1. A. Albouy and A. Chenciner, Le problème des n corps et les distances mutuelles, Inv. Math. 131 (1998) 151-184. MR 1489897 (98m:70017)
  • 2. A. Albouy, On a paper of Moeckel on central configurations, Reg. and Chao. Dyn. 8 (2003) 133-142. MR 1988854 (2004e:70011)
  • 3. A. Albouy and R. Moeckel, The inverse problem for collinear central configurations, Celestial Mech. Dynam. Astronom. 77 (2001) 77-91. MR 1820352 (2002b:70017)
  • 4. H. Aref and M. A. Stremler, Four-vortex motion with zero total circulation and impulse, Phys. Fluids 11, 12, 3704-3715. MR 1723520 (2000g:76018)
  • 5. H. Aref, P. K. Newton, M. A. Stremler, T. Tokieda, and D. L. Vainchtein, Vortex Crystals, Advances In Applied Mechanics 39 (2003) 1-79.
  • 6. D. N. Bernstein, The number of roots of a system of equations, Fun. Anal. Appl. 9 (1975) 183-185. MR 0435072 (55:8034)
  • 7. M. Celli, Sur les mouvements homographiques de $ N$ corps associés à des masses de signe quelconque, le cas particulier où la somme des masses est nulle, et une application à la recherche de choréographies perverse, Thèse, Université Paris 7 (2005).
  • 8. T. Christof and A. Loebel. PORTA: Polyhedron Representation Transformation Algorithm, Version 1.3.2. http://www.iwr.uni-heidelberg.de/ iwr/comopt/soft/PORTA/readme.html
  • 9. D. Cox, J. Little, and D. O'Shea, Ideals, varieties, and algorithms. An introduction to computational algebraic geometry and commutative algebra, Springer-Verlag, New York, (1997). MR 1417938 (97h:13024)
  • 10. O. Dziobek, Über einen merkwürdigen Fall des Vielkörperproblems, Astron. Nach. 152 (1900) 33-46.
  • 11. D.R. Grayson and M. E. Sullivan, Macaulay 2, a software system for research in algebraic geometry and commutative algebra, http://www.math.uic.edu/Macaulay2/.
  • 12. W. Gröbli, Specielle Probleme über die Bewegung geradliniger paralleler Wirfbelfäden, Vierteljahrschrift der naturforschenden Gesellschaft in Zürich 22 (1877) 37-81, 129-165.
  • 13. M. Hampton and R. Moeckel, Finiteness of relative equilibria of the four-body problem, Inventiones Mathematicae 163 (2006) 289-312. MR 2207019 (2008c:70019)
  • 14. M. Hampton and R. Moeckel, VortexCalculations.nb, Mathematica notebook available from http://www.math.umn.edu/ rick
  • 15. H. Helmholtz, Uber Integrale der hydrodynamischen Gleichungen, Welche den Wirbelbewegungen entsprechen, Crelle's Journal für Mathematik, 55 (1858) 25-55. English translation by P. G. Tait, P.G., On the integrals of the hydrodynamical equations which express vortex-motion, Philosophical Magazine, (1867) 485-512.
  • 16. Heron of Alexandria, Metrica, (circa 60).
  • 17. A. G. Khovansky, Newton polyhedra and toric varieties, Fun. Anal. Appl. 11 (1977) 289-296.
  • 18. G. R. Kirchhoff, Vorlesungen über Mathenatische Physik I, Teubner, Leipzig (1876).
  • 19. A. G. Kushnirenko, Newton polytopes and the Bézout theorem, Fun. Anal. Appl. 10 (1976) 233-235.
  • 20. C. C. MacDuffee, Theory of Matrices, Chelsea Publishing Co., New York (1946).
  • 21. Computational Algebra Group, MAGMA, version 2.11.11, University of Sydney.
  • 22. R. Moeckel, Chaotic dynamics near triple collision, Arch. Rational Mech. Anal. 107 (1989) no. 1, 37-69. MR 1000223 (90i:58167)
  • 23. R. Moeckel, A Computer Assisted Proof of Saari's Conjecture for the Planar Three-Body Problem, Trans. AMS 357 (2005) no. 8, 3105-3117. MR 2135737 (2005m:70054)
  • 24. T. S. Motzkin, H. Raiffa, G. L. Thompson, and R. M. Thrall, The double description method, Annals of Mathematics Studies 28 (1953) 51-73. MR 0060202 (15:638g)
  • 25. E. A. Novikov, Dynamics and statistics of a system of vortices, Soviet Phys. JETP 41 (1975) 937-943.
  • 26. K. A. O'Neil, Stationary configurations of point vortices, Trans. AMS 302 (1987) no. 2, 383-425. MR 891628 (88d:76018)
  • 27. K. A. O'Neil, Notes on relative equilibria of point vortices, personal communication, (2006).
  • 28. G. Roberts, A continuum of relative equilibria in the five-body problem, Phys. D 127 (1999) no. 3-4, 141-145. MR 1669486 (2000c:70010)
  • 29. A. Seidenberg, Elements of the Theory of Algebraic Curves, Addison Wesley, Reading, Massachusetts (1968). MR 0248139 (40:1393)
  • 30. I. R. Shafarevich, Basic Algebraic Geometry 1, Varieties in Projective Space, Springer Verlag, Berlin-Heidelberg-New York (1994). MR 1328833 (95m:14001)
  • 31. J. L. Synge, On the motion of three vortices, Can. J. Math. 1 (1949) 257-270. MR 0030841 (11:61c)
  • 32. Sir W. Thomson (Lord Kelvin), On vortex atoms, Proc. R. Soc. Edinburgh 6 (1867) 94-105.
  • 33. J. Verschelde, 1999, Algorithm 795: PHCpack: A General-Purpose Solver for Polynomial Systems by Homotopy Continuation, ACM Trans. Math. Softw. 25, 251-276.
  • 34. S. Wolfram, Mathematica, version 5.0.1.0, Wolfram Research, Inc.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 70F10, 70F15, 37N05, 76Bxx

Retrieve articles in all journals with MSC (2000): 70F10, 70F15, 37N05, 76Bxx


Additional Information

Marshall Hampton
Affiliation: School of Mathematics, University of Minnesota, Duluth, Minnesota 55812
Email: mhampton@d.umn.edu

Richard Moeckel
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: rick@math.umn.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04685-0
Keywords: Relative equilibria, vortices
Received by editor(s): December 15, 2006
Published electronically: October 16, 2008
Additional Notes: The first author was partially supported by NSF grant DMS-0202268. The second author was partially supported by NSF grant DMS-0500443.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society